Thunderstorm Wind, Hancock
- When
- July 24, 9:04 PM CST
- Where
- Hancock County, Hamilton
- Measured
- 52 kt (60 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.400, -91.350
Power lines down. Reported by law enforcement.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 24, 1:21 PM CST, 7 hours 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 221 PM CDT TUE JUL 24 2001 18Z SURFACE ANALYSIS SHOWS FRONT EXTENDING ACROSS NORTHWEST IOWA THROUGH THE QUAD CITIES AREA...WITH ABUNDANT MOISTURE CONVERGENCE ALONG BOUNDARY AND AREA OF PRESSURE FALLS CENTERED IN SOUTH CENTRAL IOWA. THUNDERSTORM COMPLEX HAD PROGRESSED INTO NORTHERN IOWA/SOUTHERN MINNESOTA AIDED BY UPPER-LEVEL WAVE. ANOTHER WEAK SURFACE BOUNDARY STRETCHED ACROSS NORTHERN MISSOURI. MUCH COOLER AND DRIER CANADIAN AIR WAS SPILLING INTO THE DAKOTAS AND MINNESOTA. FORECASTS CHALLENGES THIS PACKAGE ARE TWOFOLD. THE FIRST IS THE TIMING/LOCATION OF PRECIPITATION THIS EVENING AND OVERNIGHT. SECOND...DAY TWO (THURSDAY) TEMPERATURES WITH CANADIAN HIGH PRESSURE BUILDING IN. 12Z ETA INITIALIZED SLIGHTLY BETTER THAN NGM/AVN ON PLACEMENT OF PRECIPITATION AND 500 MB VORTICITY CENTER. HOWEVER...AVN MOVES VORT MAX THROUGH AREA FASTER THAN ETA/NGM...AND THIS SOLUTION IS FAVORED IN CURRENT FLAT WESTERLY PATTERN. ALL MODELS ARE SHOWING A QUICKER TREND IN BRINGING IN PRECIPITATION...AND FIRST PERIOD OF ZONES WILL REFLECT THIS. I ALSO AGREE WITH AVN/ETA...WHICH DUMP THE HEAVIEST RAIN ALONG AND NORTH OF I-80 THIS EVENING AND OVERNIGHT. MODELS SHOWING POTENTIAL FOR 1-2 INCH RAINFALL AMOUNTS BY WEDNESDAY MORNING...AS EVIDENCED BY FORECASTING SOUNDINGS SHOWING 2 INCH PRECIPITABLE WATER VALUES OVERNIGHT. LOCAL AMOUNTS OF 3 OR MORE ARE POSSIBLE IN THE HEAVY RAIN BAND ACROSS THE NORTHERN CWA. FLASH FLOOD GUIDANCE INDICATING LOWEST 3-HOUR VALUES OVER NORTHWEST CWA. ISOLATED WATER PROBLEMS POSSIBLE TONIGHT...BUT WILL HOLD OFF ON FLASH FLOOD WATCH AND LET EVENING SHIFT MONITOR. WILL CONTINUE TO MONITOR COMPLEX PUSHING EAST ACROSS NORTHERN IOWA UP TO ISSUANCE TIME... BUT AM LEANING TOWARDS KEEPING CATEGORICAL POPS ACROSS THE NORTH... WITH 60/70 POPS CENTRAL...AND 50 POPS WITH MORE SCATTERED ACTIVITY EXPECTED IN THE SOUTH. EXPECT RAIN TO LINGER INTO WEDNESDAY MORNING...MAINLY EAST OF THE MISSISSIPPI RIVER. WILL STAY CLOSE TO GUIDANCE WITH WEDNESDAY MORNING TEMPS...BUT WILL SHADE TEMPS LOWER THAN FWC IN THE NORTH...WHICH WILL BE NORTH OF THE BOUNDARY. MIDDLE OF THE ROAD MAV TEMPS LOOK MOST REASONABLE FOR WEDNESDAY AFTERNOON... WITH CLOUDS/PRECIPITATION TEMPERING THE HIGH FWC NUMBERS. FWC ALSO LOOKS TOO WARM FOR THURSDAY...GIVEN THE CURRENT AIRMASS IN PLACE UPSTREAM IN MINNESOTA/NORTH DAKOTA...SO WILL STICK CLOSE TO MAV NUMBERS. IN THE EXTENDED...MEDIUM RANGE MODELS IN GOOD AGREEMENT KEEPING CWA DRY FOR FRIDAY AND SATURDAY...WITH MAIN STORM TRACK SHUNTED TO THE NORTH. WILL LEAN TOWARD WARMER MEX NUMBERS BOTH DAYS...WITH DRIER AIR IN PLACE. ECMWF AND MRF AGREE ON SETTING UP A BOUNDARY ACROSS THE AREA LATE SATURDAY/SUNDAY...WITH AN UPPER WAVE TRAVERSING THE CWA ALONG THE SOUTHERN EDGE OF THE STORM TRACK. MODELS DIVERGE SOMEWHAT ON MONDAY...WITH THE ECMWF AND UKMET BOTH AMPLIFYING CENTRAL CONUS UPPER RIDGE...WHICH WOULD KEEP CWA WARM AND DRY. MRF PUSHES ANOTHER FRONT THROUGH THE REGION TUESDAY. WILL GO ABOVE GUIDANCE FOR TEMPS SUNDAY THROUGH TUESDAY...WITH RETURN FLOW SETTING UP. .DVN... IA...NONE. IL...2NONE. MO...NONE. KINNEY/JDH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
805 PM CDT TUE JUL 24 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0750 PM CALAMUS IA WIND DAMAGE
07/24/01 CLINTON TREE BLOWN DOWN ON
HOUSE. REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
842 PM CDT TUE JUL 24 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION..^..
0742 PM 1 E MAQUOKETA IA 60 MPH TSTM GUST
07/24/01 JACKSON REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
907 PM CDT TUE JUL 24 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM MT PLEASANT IA WIND DAMAGE
07/24/01 HENRY TREE DOWN...PARTIALLY
BLOCKING STREET.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
908 PM CDT TUE JUL 24 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0857 PM SALEM IA WIND DAMAGE
07/24/01 HENRY TREES DOWN. REPORTED BY
STORM SPOTTER.IAZ040-041-051-250309- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 909 PM CDT TUE JUL 24 2001 ...THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR DELAWARE... BUCHANAN...AND BENTON COUNTIES HAS BEEN CANCELED... AT 9 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT STRONG THUNDERSTORMS HAD MOVED EAST TO A LINE FROM NEAR DUBUQUE TO MOUNT PLEASANT. ONLY A FEW SHOWERS AND ISOLATED THUNDERSTORMS LINGERED ACROSS BENTON...DELAWARE AND BUCHANAN COUNTIES IN EASTERN IOWA. SINCE ADDITIONAL RAINFALL IS EXPECTED TO BE LIGHT OVER THE AREA AND ENOUGH TIME HAS ELAPSED TO ALLOW STORM WATERS TO DRAIN...THE URBAN AND SMALL STREAM FLOOD ADVISORY HAS BEEN CANCELED. DOPPLER RAINFALL ESTIMATES OF 2 TO 3 INCHES WERE INDICATED OVER PORTIONS OF DELAWARE...BUCHANAN...AND BENTON COUNTIES FROM STORMS EARLIER THIS EVENING. THE HEAVIEST AMOUNTS WERE CONCENTRATED OVER SOUTHWEST PORTIONS OF BUCHANAN COUNTY...BETWEEN VINTON AND KEYSTONE IN BENTON COUNTY...AND BETWEEN BULL CREEK AND HOPKINTON IN SOUTHEAST DELAWARE COUNTY. ALTHOUGH THE ADVISORY HAS BEEN CANCELED...SMALL STREAMS MAY STILL BE RUNNING AT BANKFULL AND SOME PONDING OF WATER IN LOW LYING AREAS MAY BE OBSERVED. A SEVERE THUNDERSTORM WATCH CONTINUES FOR MOST OF EAST CENTRAL AND SOUTHEAST IOWA...AND NORTHWEST AND WEST CENTRAL ILLINOIS...UNTIL 11 PM. THUNDERSTORMS WITH VERY HEAVY RAIN ARE LIKELY TO OCCUR OVER THE SOUTHEAST HALF OF THE WATCH AREA THROUGH 10 PM. IF YOU ARE TRAVELING THIS EVENING...BE ON THE LOOKOUT FOR SMALL STREAM FLOODING. IF YOU ENCOUNTER ROADWAYS THAT ARE TOTALLY WATER COVERED...STOP...TURN AROUND...AND FIND AN ALTERNATE ROUTE TO REACH YOUR DESTINATION. SHEETS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
940 PM CDT TUE JUL 24 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0932 PM BURLINGTON IA WIND DAMAGE
07/24/01 DES MOINES POWER LINES DOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
(The Quad Cities radar (KDVN), 149 km away, was scanning. The volume nearest the first event began at 03:06 UTC.
1 thunderstorm wind. Local standard time, as filed.
Power lines down. Reported by law enforcement.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2001Every state in 2001This day in weather historyWarnings in Illinois, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5261714.